Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 138, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 28, 2021, 12:25 PM EDT for 4 counties in Virginia. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2021, 12:25 PM EDT (16:25 UTC)
- Expired
- Jul 28, 2021, 1:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties City of Hampton, VA, City of Newport News, VA, City of Poquoson, VA, York County, VA
The radar
The Norfolk radar (KAKQ), 57 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 12:32 PM EDT | HAIL 0.75 | 1 Ssw Dare, VA | |
| Jul 28, 12:42 PM EDT | TSTM WND DMG | Beaconsdale, VA | TREES DOWN WINSTON RD AND FERGUSON RD. |
| Jul 28, 12:45 PM EDT | TSTM WND DMG | 1 Sw Northampton, VA | TREE DOWN ON A GARAGE. SOME OTHER TREES DOWN ACROSS THE AREA WITH POWER OUTAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2437 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.1
The text
As transmitted.
833
WUUS51 KAKQ 281625
SVRAKQ
VAC199-650-700-735-281715-
/O.NEW.KAKQ.SV.W.0138.210728T1625Z-210728T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
1225 PM EDT Wed Jul 28 2021
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
The City of Poquoson in southeastern Virginia...
Southeastern York County in southeastern Virginia...
The City of Hampton in southeastern Virginia...
The southern City of Newport News in southeastern Virginia...
* Until 115 PM EDT.
* At 1225 PM EDT, a severe thunderstorm was located over Tabb, or
near Patrick Henry Field, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and powerlines.
* Locations impacted include...
Newport News, Hampton, Hampton University, Langley AFB, Christopher
Newport University, Patrick Henry Field, Seaford, Northampton,
Buckroe Beach, Tabb, Fort Monroe, Beaconsdale, Grand View, Fox
Hill, Phoebus, Langley View, Hilton Village, Raleigh Terrace, Dare
and Oyster Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3700 7626 3695 7646 3700 7651 3717 7651
3723 7634 3704 7624
TIME...MOT...LOC 1625Z 343DEG 14KT 3714 7644
HAIL...1.00IN
WIND...60MPH
$$
Miller2 follow-up statements
151
WWUS51 KAKQ 281707
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
107 PM EDT Wed Jul 28 2021
VAC199-650-700-735-281715-
/O.CON.KAKQ.SV.W.0138.000000T0000Z-210728T1715Z/
City of Poquoson VA-York VA-City of Hampton VA-
City of Newport News VA-
107 PM EDT Wed Jul 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR SOUTHEASTERN YORK ...THE SOUTHWESTERN CITY OF POQUOSON...THE CITY
OF HAMPTON AND THE SOUTHERN CITY OF NEWPORT NEWS...
At 107 PM EDT, a severe thunderstorm was located near Hampton
University, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and powerlines.
Locations impacted include...
Newport News, Hampton, Hampton University, Langley AFB, Christopher
Newport University, Patrick Henry Field, Northampton, Buckroe Beach,
Tabb, Fort Monroe, Beaconsdale, Phoebus, Langley View, Hilton
Village, Raleigh Terrace, Dare and Oyster Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3695 7646 3700 7651 3717 7651 3719 7645
3716 7642 3716 7643 3715 7642 3714 7643
3714 7641 3716 7641 3703 7626 3700 7626
TIME...MOT...LOC 1707Z 343DEG 14KT 3698 7638
HAIL...1.00IN
WIND...60MPH
$$
Miller538
WWUS51 KAKQ 281718
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
118 PM EDT Wed Jul 28 2021
VAC199-650-700-735-281727-
/O.EXP.KAKQ.SV.W.0138.000000T0000Z-210728T1715Z/
City of Poquoson VA-York VA-City of Hampton VA-
City of Newport News VA-
118 PM EDT Wed Jul 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YORK ...THE
SOUTHWESTERN CITY OF POQUOSON...THE CITY OF HAMPTON AND THE SOUTHERN
CITY OF NEWPORT NEWS HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3695 7646 3700 7651 3717 7651 3719 7645
3716 7642 3716 7643 3715 7642 3714 7643
3714 7641 3716 7641 3703 7626 3700 7626
TIME...MOT...LOC 1717Z 343DEG 14KT 3695 7637
$$
MillerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:43 AM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 28, 10:43 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 1043 AM EDT Wed Jul 28 2021 .SYNOPSIS... A trough of low pressure lingers across the area today. A cold front crosses the region Friday. High pressure builds in for the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1040 AM EDT Wednesday... Temps as of 1030 ranged from the lower to upper 80s under mostly sunny skies. A Cu field has already formed in southern VA near the VA/NC border given locally higher dewpoints in the upper 70s to around 80F. Given the high dewpoints in the SE, CAPE will be high today with MLCAPE of 3000+ J/kg and SBCAPE of 4000-4500 J/kg this afternoon according to mesoanalysis. Shear will be adequate for organized convection as well with 35-40 kt expected. A combination of W/WNW flow aloft and the sea breeze fronts this afternoon will likely allow for scattered convection later today. Models show scattered convection developing on sea breeze fronts by 18Z in SE VA/NE NC and the Eastern Shore, with convection gradually expanding in coverage. There also appears to be a shortwave late this afternoon/early this evening which may serve as a focal point for additional late day/evening convection in the NW portions of the CWA. Have increased PoPs to account for this. SPC has the eastern 2/3rds of the CWA in a MRGL severe risk with the primary threat being isolated damaging winds and locally heavy rainfall. Highs 90-95, except mid- upper 80s at the beaches. Heat Index values 95-100F. Any lingering convection is expected to gradually dissipate tonight. Fair to partly cloudy/humid tonight. Lows in the upper 60s- mid 70s. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 245 AM EDT Wednesday... Partly to mostly sunny Thurs ahead of an approaching cold front. Models continue to show scattered convection developing late afternoon/evening across the northern third of the fa, spreading into srn VA Thurs night along the actual front. Once again, SPC has the northern tier zones in a MRGNL svr risk for typical summer- time wind gusts in locally hvy downpours. Highs Thurs in the upper 80s-lower 90s except mid 80s at the beaches. Lows Thurs night in the upper 60s-mid 70s. The front pushes south Fri. Enough instability progged for additional convection to develop across the southern half of the fa. Will carry low chc PoPs attm. Highs Fri upper 80s-lower 90s. Cooler Fri night. Lows into the 60s except lower 70s far SE. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 245 AM EDT Wednesday... Weak high pressure settles in from the north Sat. Mainly dry and cooler with highs in the mid 80s. The models a rather strong s/w across the eastern Great Lakes into New England later Sun into Mon. This should drive another cold front through the area early next week. Will carry low chc PoPs during this period. Highs in the 80s. Models are in decent agreement Tue that the upper ridge amplifies into western Canada with a trough diving south nearly to the Gulf of Mexico. The flow aloft shifts to the SW and increasing moisture is expected Mon night into Tue as a sfc trough develops across the SE CONUS. Will have PoPs above climo Tue with highs in the lower 80s. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... As of 620 AM EDT Wednesday... Except for some fog at SBY around 12Z, expect VFR conditions through the forecast period. Isolated-scattered convection possible along sea- breezes between 18Z-03Z, but too early to include thunder at any one site. Variable winds under 10 kts, becoming ESE for several hrs along the coast this afternoon. Outlook... Sct convection Thurs as a front approaches from the north, shifting south Fri. Additional convection possible by late in the weekend. && .MARINE... As of 350 AM EDT Wednesday... Winds are expected to remain sub-SCA for the next week outside of convection. Otherwise, isolated to sctd storms will be possible each aftn/evening this week. Early this morning, winds were SW 5-10 kt over the waters, with waves 1-2 ft and seas around 2 ft. Another diurnal wind shift is expected today, as winds shift from WSW this morning to E/SE onshore flow this aftn. S/SSE winds 5-10 kt expected tonight, then S winds increasing to 10-15 kt Thu aftn. Winds become SW 10-15 kt Thu evening into early Thu night, as a cold front approaches from the WNW. From very late Thu night into early Fri aftn, winds become W 5-10 kt, eventually becoming NW 5-10 kt, before turning to the N or NE Fri aftn. The strongest CAA surge behind the cold front is expected to lag until late Fri night into Sat morning with N or NE winds 10-15 kt. Seas of 2-3 ft and waves of 1-2 ft continue through late week. By late Thu night, seas of 3-4 ft and waves of around 2 ft will be briefly possible. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MPR NEAR TERM...MPR/RMM SHORT TERM...MPR LONG TERM...LKB/MPR AVIATION...MPR MARINE...RMM/TMG
Hazardous weather outlook, Jul 28, 3:00 AM EDT, 9 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 300 AM EDT Wed Jul 28 2021 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-290700- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 300 AM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Scattered thunderstorms are possible this afternoon and evening. The main threats will be gusty winds, frequent lightning and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 12:13 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1213 PM EDT Wed Jul 28 2021
VAZ523-525-281700-
Hampton/Poquoson-York-
1213 PM EDT Wed Jul 28 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YORK COUNTY AND THE
CITY OF POQUOSON...
At 1213 PM EDT, a strong thunderstorm was located over Seaford,
moving southeast at 10 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Seaford, Tabb, Dare, Messick, Hornsbyville, Harris Grove, Plum Tree
Island Refuge and Yorktown.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3714 7626 3709 7645 3711 7647 3723 7651
3725 7645 3726 7643 3727 7642 3726 7639
3728 7639 3723 7635 3721 7635 3720 7632
TIME...MOT...LOC 1613Z 327DEG 8KT 3721 7642
MillerThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:23 AM EDT | Special Weather Statement | AKQ | Prince Edward | 37 min |
| Jul 28, 12:11 PM EDT | Special Marine Warning | AKQ | 49 min | |
| Jul 28, 12:13 PM EDT | Special Weather Statement | AKQ | York | 47 min |
| Jul 28, 12:39 PM EDT | Special Marine Warning | AKQ | 66 min | |
| Jul 28, 1:10 PM EDT | Special Weather Statement | AKQ | City of Chesapeake, City of Portsmouth | 65 min |
| Jul 28, 1:16 PM EDT | Areal Flood Advisory | AKQ | York, City of Hampton, City of Newport News | 119 min |
| Jul 28, 1:20 PM EDT | Special Weather Statement | AKQ | City of Newport News | 40 min |
| Jul 28, 1:23 PM EDT | Special Marine Warning | AKQ | 67 min | |
| Jul 28, 1:25 PM EDT | Special Weather Statement | AKQ | Northampton | 50 min |
| Jul 28, 1:38 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, City of Chesapeake, City of Portsmouth, City of Suffolk | 36 min |
| Jul 28, 1:42 PM EDT | Special Marine Warning | AKQ | 42 min | |
| Jul 28, 1:47 PM EDT | Special Weather Statement | AKQ | City of Chesapeake | 58 min |
| Jul 28, 1:51 PM EDT | Flash Flood Warning | AKQ | York, City of Hampton, City of Newport News | 114 min |
| Jul 28, 1:57 PM EDT | Special Weather Statement | AKQ | Isle of Wight | 48 min |
| Jul 28, 2:05 PM EDT | Special Marine Warning | AKQ | 33 min | |
| Jul 28, 2:12 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 48 min |
| Jul 28, 2:28 PM EDT | Special Marine Warning | AKQ | 22 min | |
| Jul 28, 2:32 PM EDT | Areal Flood Advisory | AKQ | City of Chesapeake, City of Virginia Beach | 3 hr |
| Jul 28, 2:53 PM EDT | Special Weather Statement | AKQ | City of Virginia Beach | 52 min |
| Jul 28, 2:56 PM EDT | Special Weather Statement | AKQ | Sussex | 34 min |
| Jul 28, 3:10 PM EDT | Areal Flood Advisory | AKQ | Isle of Wight, Southampton | 3 hr |
| Jul 28, 5:43 PM EDT | Special Weather Statement | AKQ | Northumberland | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.